Mississippi, 2014

Tornadoes and Hail in Mississippi, December 23, 2014

December 23, 2014 · NWS JAN · 33 events in 15 counties and zones

During the afternoon of Dec 23, just enough ingredients came together to support numerous severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
50
Property damage
$27 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of Dec 23, just enough ingredients came together to support numerous severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front. Sufficient low level wind shear and strong winds aloft were also in place as a decent upper low was located to our north. This helped to support organized thunderstorm activity along with quite a few supercell storms.

A long lived, persistent, storm tracked across the southeastern counties (near Columbia, Mississippi to Sumrall and Laurel to Heidelberg, Mississippi line) and produced multiple tornadoes. Widespread damage occurred in southern Columbia and near Laurel. Additional damage occurred across Marion, Jones and Clarke counties. Sadly, five confirmed fatalities occurred, with three near Columbia in Marion County and two near Laurel in Jones County. Severe storms moved out of the region by late afternoon to early Tuesday evening. The front continued to track through the area through the evening of December 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 23, 3:40 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 23, 3:40 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CST TUE DEC 23 2014

...SEVERE STORMS POSSIBLE TODAY IN MAINLY SOUTHEASTERN MISSISSIPPI...

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...WARM MOIST AIR
CONTINUES TO OVERSPREAD MUCH OF THE FORECAST AREA THIS MORNING...AS
NOTED BY THE LOW AND MIDDLE 60S DEW POINTS LOCATED OVER CENTRAL AND
SOUTHERN PORTIONS OF THE CWA...WITH UPPER 50S DEW POINTS ALONG THE
HIGHWAY 82 CORRIDOR.  ALL OF THIS IS AHEAD OF AN EASTWARD MOVING
COLD FRONT...CURRENTLY STRETCHING SOUTHEAST ALONG A LINE FROM NEAR
JONESBORO ARKANSAS TO RUSTON LOUISIANA TO LUFKIN TEXAS.  ISOLATED
SHOWERS WERE NOTED ON RADAR SHIFTING NORTHEAST OVER MAINLY EAST
CENTRAL AND SOUTHEAST MISSISSIPPI.

AS WE PROGRESS THROUGH THE TODAY AND THE AFOREMENTIONED COLD FRONT
PUSHES INTO THE FORECAST AREA...A DIGGING AND DEEPENING MID/UPPER
LEVEL TROUGH OVER THE NATION'S MID-SECTION WILL CAUSE A SURFACE LOW
TO DEVELOP OVER THE NORTHERN GULF OF MEXICO ALONG THE FRONT.  THIS
SURFACE LOW WILL RACE NORTHEAST ALONG THE FRONT AND ACROSS THE
FORECAST AREA LATER THIS AFTERNOON AND EVENING.  MEANWHILE ALOFT...
DIVERGENCE OVER MUCH OF THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA WILL INCREASE AS WE BECOME BETTER ALIGNED IN THE RIGHT
ENTRANCE QUAD OF AN 120 KNOT UPPER JET.  ON THE WARM SECTOR
SIDE...EASTERN PERIPHERY...OF THE NORTHEAST LIFTING SURFACE
LOW...WARM DEEPLY MOIST AND UNSTABLE AIR WILL SURGE NORTHEAST OVER
MAINLY THE EASTERN TWO THIRDS OF THE FORECAST AREA.  MEANWHILE ON
THE BACK SIDE OF THE LOW...WESTERN PERIPHERY...COOLER LESS UNSTABLE
AIR WILL ADVECT SOUTH INTO THE DELTA REGION.  ALL OF THIS WILL SET
THE STAGE FOR INCREASING SHOWERS AND STORMS AS WE PROGRESS THROUGH
THE MORNING AND INTO THIS AFTERNOON.

SOME STORMS COULD BE SEVERE...ESPECIALLY OVER CENTRAL... SOUTHERN...
AND EASTERN PORTIONS OF THE CWA DURING THIS TIMEFRAME.  IN THESE
AREAS...SUFFICIENT INSTABILITY AND DEEP-LAYER WIND SHEAR WILL EXIST
AND SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS...TORNADOES...
AND HAIL ARE POSSIBLE.  WITH CONFIDENCE INCREASING THAT THIS
COMBINATION WILL BE ITS BEST ACROSS PARTS OF EAST CENTRAL AND
SOUTHEAST MISSISSIPPI...WITH SOME SUPER CELLS POSSIBLE...AN ELEVATED
POTENTIAL FOR SEVERE STORMS AND TORNADOES...WITH THE POTENTIAL FOR A
STRONG TORNADO NOT BEING RULED OUT...WILL BE INTRODUCED INTO THE HWO
ON THIS PACKAGE.  THIS AREA WILL BE HIGHLIGHTED ALONG AND SOUTH OF A
BROOKHAVEN TO MERIDIAN LINE.

ALL OF THIS SAID...IF THE SURFACE LOW TRACKS TO FAR TO THE EAST OR
IF INTENSE CONVECTION ALONG THE COAST CUTS OFF MOISTURE FLOW INTO
THE AREA...IT COULD POTENTIALLY INHIBIT ANY SEVERE WEATHER POTENTIAL
OVER THE CWA.

ACTIVITY SHOULD WANE IN INTENSITY AND COVERAGE AS WE MOVE THROUGH
TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING AS NORTHERLY FLOW
QUICKLY ADVECTS NOTICEABLE COLDER DRIER AIR INTO THE REGION.  LIGHT
RAIN WILL CONTINUE INTO WEDNESDAY MORNING WELL BEHIND THE SURFACE
LOW...AS THE MID/UPPER TROUGH BEGINS SWINGING EAST ACROSS THE AREA
SQUEEZING OUT ANY REMAINING MOISTURE OVER THE AREA.  CLOUDS WILL
LIKELY LINGER OVER MOST OF THE AREA THROUGH WEDNESDAY AFTERNOON.
SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST WEDNESDAY EVENING AND
OVERNIGHT WITH LOWS EARLY THURSDAY MORNING FALLING DOWN AROUND THE
FREEZING MARK. /19/

.LONG TERM...CHRISTMAS DAY INTO EARLY NEXT WEEK...SEASONABLE
TEMPERATURES AND MOSTLY CLEAR SKIES WILL BE WELCOME ON CHRISTMAS
DAY...BUT INCREASINGLY IT LOOKS AS THOUGH A RATHER LONG PERIOD OF
CLOUDS AND INCLEMENT WEATHER WILL BUILD IN BY FRIDAY NIGHT.

BEFORE THE ACTIVE SOUTHERN BRANCH OF THE JET STREAM ASSERTS ITS
INFLUENCE IT IS POSSIBLE MOST OF THE DAYTIME FRIDAY COULD BE
DECENT...WITH AN APPROACHING DISTURBANCE PROBABLY ONLY GREATLY
INCREASING CLOUDS (AND BRINGING IN SLIGHT RAIN CHANCES) BY LATER IN
THE AFTERNOON. TEMPERATURES WILL BE TRENDING BACK ABOVE NORMAL AS
WELL.

BUT BY LATER FRIDAY NIGHT AND DEFINITELY INTO SATURDAY MODEL
CONSENSUS HAS GROWN ON THE NEXT INCOMING DISTURBANCE SPURRING NEARBY
CYCLOGENESIS AND ASSOCIATED DECENT RAIN CHANCES. IT IS POSSIBLE THE
CLOUDS AND RAIN CHANCES COULD LAST WELL INTO SUNDAY IN SOME AREAS
AS A COLD FRONT STALLS AT LEAST BRIEFLY IN THE VICINITY AND ANOTHER
UPPER LEVEL WAVE MOVES ACROSS. MODEL CONSENSUS DOES NOT YET
EXPLICITLY SUGGEST THUNDERSTORMS FOR SATURDAY AND SATURDAY
NIGHT...BUT I DID INCLUDE MENTION OF CONVECTION IN SOUTHERN HALF OF
ZONES THIS PERIOD CONSIDERING TRENDS.

THE AFOREMENTIONED BAROCLINIC ZONE SHOULD BE THE LEADING EDGE OF A
MUCH CHILLIER REGIME WHICH THE AMPLIFYING NORTHERN BRANCH OF THE JET
STREAM WILL EVENTUALLY TRY TO PUSH TOWARD THE COAST.
HOWEVER...MODELS ARE QUITE INSISTENT THAT THE ZONE/FRONT WILL
OSCILLATE AROUND THE REGION WELL INTO NEXT WEEK BEFORE MAKING UP ITS
MIND TO HEAD ALL THE WAY SOUTH. THERE IS OF COURSE UNCERTAINTY
ABOUT DAY TO DAY RAIN CHANCES BY THE TIME WE START NEXT WORK WEEK
BUT REST ASSURED AT LEAST SOME RAIN CHANCES ARE WARRANTED THROUGH
THE END OF THE EXTENDED PERIOD.

THERE IS ALSO POTENTIAL THAT THE DESCRIBED SITUATION COULD
EVENTUALLY RESULT IN SOME WINTER WEATHER POTENTIAL FOR AT LEAST MY
NORTHERN ZONES...BUT THAT IS CURRENTLY OUT OF THE OFFICIAL SCOPE OF
THE EXTENDED RANGE. IF THAT POTENTIAL STILL EXISTS BY THE TIME IT
REACHES THE OFFICIAL EXTENDED WINDOW WE WILL OF COURSE BE HIGHLY
INTERESTED. /BB/

&&

.AVIATION...A MIX OF VFR...MVFR...AND IFR CONDITIONS ARE BEING
OBSERVED AT SITES ACROSS THE AREA THIS MORNING THANKS TO LOW
STRATUS...FOG...AND ISOLATED CONVECTION.  THE FOG WILL DISSIPATE
THROUGH THE MORNING...BUT LOW CLOUDS AND INCREASING CONVECTION WILL
LIKELY LEAD TO MVFR/IFR FLIGHT STATUSES PREVAILING AT MOST SITES
THROUGH MUCH OF THE NEXT 24 HOURS.  WITH THE EXCEPTION OF KGLH AND
KGWO...SOME SEVERE STORMS WILL BE POSSIBLE AT REMAINING SITES FROM
THIS MORNING INTO THIS AFTERNOON...ESPECIALLY AT KHBG AND KMEI.
THIS IS THANKS TO A VIGOROUS SURFACE LOW THAT'LL LIFT NORTHEAST
THROUGH THE AREA LATER TODAY.  INCREASING CONVECTION THROUGH THE
PERIOD WILL ALSO BRING A DEGRADATION IN FLIGHT CATEGORIES WHEN
OBSERVED ON STATION. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  41  52  33 /  88  68  18   8
MERIDIAN      69  48  54  33 /  92  86  17  11
VICKSBURG     67  39  51  31 /  89  55  16   5
HATTIESBURG   73  49  58  34 /  91  68  17  12
NATCHEZ       68  40  51  33 /  85  46  16   6
GREENVILLE    58  40  49  32 /  88  74  20   7
GREENWOOD     64  41  51  33 /  91  81  22   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/BB
Hazardous weather outlook, Dec 23, 4:08 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
408 AM CST TUE DEC 23 2014

ARZ074-075-LAZ007>009-015-MSZ018-019-025>028-034-035-040-041-
240000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-
408 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

FOG
THREAT...LIMITED
TIMING...TODAY

PATCHY DENSE FOG CAPABLE OF REDUCING VISIBILITIES TO ONE QUARTER OF A
MILE OF LESS IS POSSIBLE THIS MORNING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

LAZ016-023>026-MSZ029>033-036>039-042>051-053-054-059>061-240000-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
408 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

TORNADOES
THREAT...LIMITED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

FOG
THREAT...LIMITED
TIMING...TODAY

THERE IS A LIMITED RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS
MORNING INTO THIS AFTERNOON OVER THE OUTLOOK AREA. DAMAGING
WINDS...TORNADOES...AND HAIL ARE POSSIBLE.

IN ADDITION...PATCHY DENSE FOG CAPABLE OF REDUCING VISIBILITIES
TO ONE QUARTER OF A MILE OF LESS IS POSSIBLE THIS MORNING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

MSZ052-055>058-062>066-072>074-240000-
LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
408 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

TORNADOES
THREAT...ELEVATED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TODAY

FOG
THREAT...LIMITED
TIMING...TODAY

THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS FROM THIS MORNING
INTO THIS AFTERNOON OVER THE OUTLOOK AREA. DAMAGING WINDS...
TORNADOES...AND HAIL ARE POSSIBLE. A STRONG TORNADO CANNOT BE RULED OUT.

IN ADDITION...PATCHY DENSE FOG CAPABLE OF REDUCING VISIBILITIES
TO ONE QUARTER OF A MILE OF LESS IS POSSIBLE THIS MORNING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

19

&&

...HAZARD LEGEND...

*FOG*
EXTREME...WIDESPREAD FOG WITH VISIBILITIES NEAR ZERO.
HIGH...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE
 LIKELY.
ELEVATED...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE
 POSSIBLE.
LIMITED...PATCHY FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4
 MILE POSSIBLE.

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Dec 23, 3:53 AM CST, 1 hour 12 minutes before
MSZ064-065-072-073-231040-
MARION MS-LAMAR MS-JEFFERSON DAVIS MS-COVINGTON MS-
353 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
353 AM CST TUE DEC 23 2014

...STRONG STORM PASSING JUST NORTH OF COLUMBIA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED OVER MORGANTOWN AT 353 AM
CST...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COVINGTON...SOUTHEASTERN JEFFERSON DAVIS...NORTHWESTERN
LAMAR AND NORTHERN MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3119 8991 3132 9005 3133 9005 3140 8998
      3139 8996 3141 8996 3179 8953 3179 8950
      3168 8939 3149 8940
TIME...MOT...LOC 0953Z 227DEG 36KT 3132 8991

BYB
Special weather statement, Dec 23, 4:36 AM CST, 29 minutes before
MSZ056-057-065-066-231120-
SMITH MS-JONES MS-JASPER MS-COVINGTON MS-
436 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
436 AM CST TUE DEC 23 2014

...STRONG STORM APPROACHING COLLINS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTHWEST OF COLLINS AT
436 AM CST...MOVING NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COVINGTON...SOUTHWESTERN JASPER...NORTHWESTERN JONES AND
SOUTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3152 8959 3152 8960 3153 8960 3155 8962
      3158 8970 3161 8973 3208 8921 3190 8901
      3147 8958
TIME...MOT...LOC 1036Z 226DEG 38KT 3159 8960

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 thunderstorm wind, 5 tornado. Local standard time, as filed.

Hail, Jones

When
December 23, 5:05 AM CST
Where
Jones County, 1.5 mi SSW of Gitano
Measured
1 in hail
Reported by
Public
Coordinates
31.750, -89.340

Quarter sized hail fell along Bernis Hill Road.

Hail, Franklin

When
December 23, 7:20 AM CST
Where
Franklin County, 0.69 mi S of Bude
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.460, -90.850

Hail, Lincoln

When
December 23, 7:41 AM CST
Where
Lincoln County, 1.18 mi W of Caseyville
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -90.690

Quarter sized hail fell along MS Highway 550.

Hail, Neshoba

When
December 23, 10:17 AM CST
Where
Neshoba County, 3.55 mi W of Arlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.860, -89.240

Hail, Lincoln

When
December 23, 10:36 AM CST
Where
Lincoln County, 1.18 mi W of Caseyville
Measured
0.75 in hail
Reported by
Public
Coordinates
31.670, -90.690

This was the second time that hail fell at this location on this morning.

Hail, Winston

When
December 23, 10:39 AM CST
Where
Winston County, 0.9 mi SE of Louisville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.120, -89.040

Thunderstorm Wind, Winston

When
December 23, 10:52 AM CST
Where
Winston County, 2.76 mi N of Ross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.090, -89.030

A tree was knocked down across Enon Road. Dimed sized hail also fell in the Yellow Creek Community east of Louisville.

Hail, Lawrence

When
December 23, 11:05 AM CST
Where
Lawrence County, 1.5 mi SSE of Robinwood
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.460, -90.070

Thunderstorm Wind, Lawrence

When
December 23, 11:08 AM CST
Where
Lawrence County, 1.36 mi ENE of Grange
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.690, -89.980

A few trees were blown down along Highway 43.

Hail, Jefferson Davis

When
December 23, 11:25 AM CST
Where
Jefferson Davis County, 0.59 mi E of Prentiss
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.600, -89.870

Thunderstorm Wind, Lincoln

When
December 23, 11:35 AM CST
Where
Lincoln County, 0.59 mi E of West Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.480, -90.570

A few trees were blown down in southern Lincoln County.

Hail, Lauderdale

When
December 23, 11:39 AM CST
Where
Lauderdale County, 1.81 mi NE of Graham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.350, -88.830

Dime to quarter sized hail fell in the western portion of the county, around Meehan.

Hail, Lauderdale

When
December 23, 11:45 AM CST
Where
Lauderdale County, 0.69 mi S of Suqualena
Measured
0.75 in hail
Reported by
Public
Coordinates
32.440, -88.830

Hail, Kemper

When
December 23, 12:10 PM CST
Where
Kemper County, 0.58 mi W of De Kalb
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.770, -88.660

Dime to quarter sized hail covered the ground in Dekalb.

Thunderstorm Wind, Kemper

When
December 23, 12:10 PM CST
Where
Kemper County, 0.58 mi W of De Kalb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.770, -88.660

Large tree limbs and branches were blown down.

Hail, Lincoln

When
December 23, 12:15 PM CST to 12:34 PM CST
Where
Lincoln County, 0.91 mi NW of Thayer to 2.57 mi SSE of Woolworth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.490, -90.460

A swath of hail fell just north of Bogue Chitto to the Lincoln/Lawrence county line. Hail sizes ranged from quarter to golfball size.

Hail, Lawrence

When
December 23, 12:33 PM CST to 12:51 PM CST
Where
Lawrence County, 2.83 mi WNW of Sontag to 2.04 mi E of Oma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.662, -90.246

Swatch of quarter size hail fell across portions of northern Lawrence County.

Thunderstorm Wind, Adams

When
December 23, 12:50 PM CST
Where
Adams County, 1.77 mi E of Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.570, -91.370

A tree was blown down on a house on Ivy Lane.

Hail, Simpson

When
December 23, 12:53 PM CST to 1:15 PM CST
Where
Simpson County, 1.56 mi SW of Pokal to 1.32 mi SSE of Weathersby
Measured
1 in hail
Reported by
Unknown
Coordinates
31.756, -90.101

Swath of quarter size hail fell across portions of south central Simpson County.

Hail, Marion

When
December 23, 2:05 PM CST
Where
Marion County, Kokomo
Measured
0.75 in hail
Reported by
Public
Coordinates
31.200, -90.000

Hail, Marion

When
December 23, 2:13 PM CST
Where
Marion County, 0.69 mi N of Foxworth
Measured
0.75 in hail
Reported by
Public
Coordinates
31.240, -89.880

Tornado, Marion

When
December 23, 2:20 PM CST to 2:36 PM CST
Where
Marion County, 1.58 mi S of Columbia to 9.91 mi E of Columbia Marion Arpt
Rating
EF3
Path length
12.51 mi
Path width
880 yd
Deaths
3 direct, 0 indirect
Injuries
50 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
31.227, -89.833

This tornado first touched down just east of the Pearl River just south of Columbia. It quickly became strong and moved northeast impacting the southeast side of Columbia. The tornado remained on the ground through Marion County before lifting as it approached the Lamar County line. Numerous businesses, homes, mobile homes, a National Guard building and power poles and lines were heavily damaged or destroyed by the tornado. One well-built home was mostly destroyed and nearly reduced to a slab. This home received the highest damage rating. Extensive tree damage also occurred along the path of the storm. Maximum wind speed of this tornado was 165mph.

Tornado, Lamar

When
December 23, 2:45 PM CST
Where
Lamar County, 0.4 mi S of Sumrall
Rating
EF0
Path length
0.06 mi
Path width
50 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
31.414, -89.551

This tornado briefly touched down in Sumrall. The tin roof of a daycare center and several large limbs were knocked down from this brief tornado touchdown. The estimated wind speed was 70 mph.

Tornado, Lamar

When
December 23, 2:46 PM CST to 2:47 PM CST
Where
Lamar County, 0.9 mi ENE of Sumrall to 1.14 mi ENE of Sumrall
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Property damage
$23,000
Reported by
NWS Storm Survey
Coordinates
31.425, -89.536

This tornado briefly touched down in a subdivision north of Sumrall. Twelve homes received minor roof damage, several fences were damaged, and two trees were downed. The estimated wind speed was 75 mph.

Thunderstorm Wind, Jones

When
December 23, 3:05 PM CST
Where
Jones County, 4.18 mi NW of Tawanta
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.600, -89.290

Trees were snapped and uprooted.

Tornado, Jones

When
December 23, 3:22 PM CST to 3:27 PM CST
Where
Jones County, 2.2 mi S of Service to 0.69 mi NNW of Hoy
Rating
EF2
Path length
5.89 mi
Path width
350 yd
Deaths
2 direct, 0 indirect
Property damage
$2.2 million
Reported by
NWS Storm Survey
Coordinates
31.699, -89.224

This tornado started along Maxey Rd and tracked northeast for a little over 5 miles. Initially the damage was light with only a tree or two snapped and large limbs broken. As the tornado crossed State Highway 28, the width of the tornado increased as well as the intensity. Here, several large pine trees were uprooted and snapped along with a few portions of wooden fence torn down. Along Gardner Rd, more trees were damaged along with some minor roof damage to some homes. A large barn had most of the roof removed with the tin scattered along the path. Similar tree damage occurred as the tornado crossed Hines Rd, Tim Holifield Rd and Service Rd. The tornado reached peak intensity as it crossed Mullican Rd. Here three homes sustained moderate roof damage with dozens of trees snapped/uprooted. A mobile home at this location was totally destroyed and unrecognizable with the undercarriage thrown a considerable distance. Two fatalities occurred in the mobile home. Next to the mobile home was a small wood frame home on a slab. This structure was removed off the foundation. A large wooden storage shed was totally destroyed as well at this location. Peak winds here were at 125 mph. From this point, the tornado narrowed and weakened as it moved northeast and tracked across Bush Dairy Rd and then State Highway 15 where it eventually lifted.

Thunderstorm Wind, Jasper

When
December 23, 3:42 PM CST
Where
Jasper County, 2.35 mi W of Heidelberg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.880, -89.040

Trees were snapped and uprooted around Heidelberg. Trees were blown down onto County Road 377 just south of Heidelberg.

Thunderstorm Wind, Jones

When
December 23, 3:45 PM CST
Where
Jones County, 0.91 mi NE of Lanham
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
31.590, -89.090

Large tree limbs and branches were blown down.

Thunderstorm Wind, Clarke

When
December 23, 3:59 PM CST
Where
Clarke County, 6.33 mi S of Goodwater
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.830, -88.890

A tree was blown down on County Road 230 near the Clarke/Wayne county line.

Thunderstorm Wind, Lauderdale

When
December 23, 4:00 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.380, -88.710

A power line was blown down.

Thunderstorm Wind, Clarke

When
December 23, 4:13 PM CST
Where
Clarke County, Junction City
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.950, -88.580

Trees were blown down near the Carmichael Community.

Thunderstorm Wind, Clarke

When
December 23, 4:23 PM CST
Where
Clarke County, 3.45 mi S of Snell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.150, -88.500

A tree was blown down on County Road 420 north of Mississippi Highway 18.

Tornado, Clarke

When
December 23, 4:27 PM CST to 4:29 PM CST
Where
Clarke County, 0.32 mi W of Creek to 0.25 mi NE of Creek
Rating
EF0
Path length
0.49 mi
Path width
100 yd
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
32.001, -88.485

The tornado started along County Road 658 and traveled northeast. It crossed Pine Ridge Road and ended about one quarter mile into the woods. The skirting of a mobile home was blown out along with a few large pine branches and large tree tops were broken off. The estimated wind speed was 75mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Marion2014-12-2333FemaleBusinessDirect
Tornado, Marion2014-12-2371FemaleMobile/Trailer HomeDirect
Tornado, Marion2014-12-2771MaleVehicle/Towed TrailerDirect
Tornado, Jones2014-12-2345MaleMobile/Trailer HomeDirect
Tornado, Jones2014-12-2340FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548157, 548158, 548159, 548160, 548161, 548162, 548177, 548163, 548178, 548164, 548179, 548169, 552411, 548171, 548180, 548172, 548175, 548181, 552416, 548176, 548182, 552175, 552504, 552505, 552412, 552705, 548183, 552413, 548190, 548189, 552414, 552415, 552506.